Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2008, 3:08 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2008, 3:08 PM MDT (21:08 UTC)
- Expired
- Aug 10, 2008, 3:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Carbon County, UT, Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 102108 SVRSLC UTC007-013-102145- /O.NEW.KSLC.SV.W.0042.080810T2108Z-080810T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 308 PM MDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CARBON COUNTY IN UTAH SOUTHEASTERN DUCHESNE COUNTY IN UTAH * UNTIL 345 PM MDT * AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL DUCHESNE COUNTY...OR 24 MILES SOUTH OF DUCHESNE...AND MOVING SOUTHEAST AT 14 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NINE MILE CANYON NEAR NUTTERS RANCH AT 315 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3989 10999 3964 11008 3981 11041 3997 11029 TIME...MOT...LOC 2108Z 300DEG 12KT 3984 11024 $$ MT
2 follow-up statements
000 WWUS55 KSLC 102131 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 331 PM MDT SUN AUG 10 2008 UTC007-013-102145- /O.CON.KSLC.SV.W.0042.000000T0000Z-080810T2145Z/ CARBON UT-DUCHESNE UT- 331 PM MDT SUN AUG 10 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTHEASTERN DUCHESNE AND NORTHEASTERN CARBON COUNTIES... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTHEASTERN DUCHESNE COUNTY...OR ABOUT 26 MILES SOUTHEAST OF DUCHESNE...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS PASSING BY NINE MILE CANYON NEAR NUTTERS RANCH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3989 10999 3964 11008 3981 11041 3997 11029 TIME...MOT...LOC 2131Z 302DEG 9KT 3983 11018 $$ MT
000 WWUS55 KSLC 102140 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT SUN AUG 10 2008 UTC007-013-102151- /O.EXP.KSLC.SV.W.0042.000000T0000Z-080810T2145Z/ CARBON UT-DUCHESNE UT- 341 PM MDT SUN AUG 10 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE AND NORTHEASTERN CARBON COUNTIES EXPIRES AT 345 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3989 10999 3964 11008 3981 11041 3997 11029 TIME...MOT...LOC 2141Z 302DEG 9KT 3982 11015 $$ MT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM MDT, 23 minutes earlier.
Area forecast discussion, Aug 10, 2:45 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT SUN AUG 10 2008 .SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRIER AIR TO THE REGION TODAY THAT WILL LINGER THROUGH THE FIRST HALF OF THE WEEK. MOISTURE WILL BEGIN TO RETURN TO THE SOUTH AROUND MID WEEK. && .DISCUSSION...SOMEWHAT ORGANIZED CONVECTION HAS DEVELOPED ACROSS THE CWA THIS AFTERNOON. THE STRONGEST CELL SO FAR WAS NEAR CAPITAL REEF NATIONAL PARK...AND BRIEFLY SHOWED INDICATIONS OF ROTATION. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EASTERN 2/3RDS OF THE CWA THIS AFTERNOON AND EVENING. MUCH OF THIS ACTIVITY WILL DIMINISH AFTER SUNSET TONIGHT. DRIER AIR WILL MOVE INTO THE STATE TOMORROW...BRINGING AN END TO THE LATEST MONSOONAL SURGE. THE 12Z GFS KEEPS ANOTHER MONSOONAL MOISTURE TO THE SOUTH OF THE ENTIRE CWA THROUGH AT LEAST THE END OF NEXT WEEK. THIS IS A BIG CHANGE FROM THE 06/00Z RUNS. TRENDED DOWNWARD WITH POPS IN THE EXTENDED. IF THIS RUN OF THE GFS REMAINS CONSISTENT...POPS ARE TOO HIGH IN THE SOUTHERN VALLEYS FOR MUCH OF THE EXTENDED PERIOD. && .AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH THE EVENING HOURS. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z. THERE IS A 20 PERCENT CHANCE THAT THUNDERSTORMS DEVELOPING IN THE AREA WILL RESULT IN PERIODS OF ERRATIC AND OCCASIONALLY GUSTY WINDS THROUGH EARLY THIS EVENING. && .FIRE WEATHER...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED EAST OF UTAH FOR THE NEXT FEW DAYS AS A WEST TO NORTHWEST FLOW TAKES OVER. ISOLATED STORMS WILL STILL DEVELOP BUT WITH MUCH LESS LIGHTNING COVERAGE AND RAINFALL AS WAS OBSERVED LAST WEEK. RELATIVE HUMIDITY WILL BE TRENDING DOWN WITH HAINES INDEX TRENDING UP. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...KRUSE FIRE WEATHER...GIBSON AVIATION...TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:42 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 33 min |
| Aug 9, 8:39 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Aug 10, 1:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 30 min |
| Aug 10, 1:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 32 min |
| Aug 10, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 51 min |
| Aug 10, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 29 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.